MAUDE Adverse Event Report: ALLEN MEDICAL SYSTEMS ALLEN ADVANCE TABLE; TABLE, OPERATING-ROOM, ELECTRICAL

ALLEN MEDICAL SYSTEMS ALLEN ADVANCE TABLE; TABLE, OPERATING-ROOM, ELECTRICAL
Model Number A-71100-US
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Codes Nerve Damage (1979); Numbness (2415)
Date of Event 08/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The allen advance table is intended to be used in an operating room environment to support and position patients during surgical procedures.Several types of specialty tops can be attached to the table to permit surgical access and 360° radiolucency for various types of surgical operations.The patient can be secured into various operable positions from the supine, prone, or lateral position.The device ifu notes the following safety warnings and cautions: (1) patient support tops and accessories from allen medical are designed to industry standard dimensions.Before you use products that are not from allen medical, you must verify with the product manufacturer that the product can be used safely with the table.(2) before each use of the unit, make sure that all parts are correctly installed, and that the unit operates correctly.The device ifu states the following on hip and thigh supports: the thigh supports are side specific.For use with the lateral-to-prone assembly, only use small and medium sized hip supports.(1) thigh support¿¿make sure the support will be in a position to support the patient¿s upper thigh area.(2) hip support¿make sure the support will be in a position that is in between the patient¿s iliac crest and the top of the pelvic bone.The device ifu notes the following on weight warning: weight ratings may differ for some accessories used with the table.Make sure you do not exceed the weight rating that is shown on the accessory.To do so could cause patient fall, injury, or equipment damage.With lateral-to-prone assembly installed the maximum patient weight is 400 lb.(181 kg.).Hillrom clinical consultant team went on site for surgical positioning observation followed by device in-servicing.The following concerns were noted on patient positioning: (1) thigh pads were placed backwards on the device (left side was on the right and vice versa), (2) two different height clamps were being used for the arm boards of one patient set up, (3) two different sized hip pads were being used for one patient set up, (4) the patients¿ lower extremities were extended significantly causing undue stretching in the popliteal space, (4) the customer workflow requires a non-clinical support staff to set up the table initially without knowledge of the patient¿s weight and height.(5) rn circulators did not reassess the set up before the patient entered the room, thus positioning the patient on a table that was not set up appropriately.Post-observation clinical recommendations to the customer included: (1) create a pathway to ensure that the support staff is aware of the patient¿s height and weight so that the correct pads can be set up on the table,(2) before the patient comes to the room, the rn circulator assess that the table is set up correctly for the individual patient, (3) rn educational inservice on prone positioning of the surgical patient.Femoral neuropathy, or femoral nerve dysfunction, is associated with not being able to move or feel part of your leg because of damaged nerves, specifically the femoral nerve.Nerve palsy can result from an injury, prolonged pressure on the nerve, or damage from disease.Symptoms of peripheral nerve injuries can range from mild to seriously limiting daily activities and often depend on which nerve fibers are damaged.In most cases, this condition will go away without treatment.However, medications and physical therapy may be necessary if symptoms do not improve.Recovery is achieved in as many as 70% of patients and may take as long as 1 year.Recovery may occur even when the injury is severe, as determined by electrodiagnostic testing and physical examination.There was no allegation of malfunction of the device.Reported observations of the customer¿s or positioning practices noted incorrect device set up and patient positioning (use error).Procedures for prevention of this type of events are outlined in the ifu as noted above.The reported post-operative nerve palsy (serious injury) could likely be related to any of the following or the combination thereof: the patient¿s disease process/co-morbidities, including history of l-s stenosis and obesity, surgery, and incorrect positioning.Due to limited information provided on the patient¿s outcome, permanent impairment of a body function or permanent damage to a body structure cannot be ruled out, therefore, hillrom considers with complaint reportable.
 
Event or Problem Description
It was reported that three patients developed post-operative femoral cutaneous nerve palsy related to positioning on the allen table.The customer notes the following for all three patients: diagnosis of lumber radiculopathy, surgical prone position with chest, hip, and thigh pads, signs and symptoms of post-op nerve palsy including numbness and dysesthesia of the right thigh, with one having bilateral numbness and dysesthesia.No medical intervention required, and final patient outcome is ongoing.Follow-up attempts were made with the customer, however, they have not provided any further details including device serial numbers associated with each patient, if the correct size or table pads were used and placed correctly, and if the correct size arm board clamps used with the device were set at appropriate heights.The three patients will be assessed separately in the following (b)(6).This report references patient 3.Patient 3 had right l3/4, l4/5 and l5/s1 laminotomies, lasting 6.5 hours.Day one post-op the nerve palsy was noted.This event was captured under hill-rom complaint ref #(b)(4).

Brand Name
ALLEN ADVANCE TABLE
Common Device Name
TABLE, OPERATING-ROOM, ELECTRICAL
Manufacturer (Section D)
ALLEN MEDICAL SYSTEMS
100 discovery way
acton MA 01720
Manufacturer Contact
frances coote
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key15576520
Report Number3010216206-2022-00007
Device Sequence Number14971638
Product Code GDC
UDI-Device Identifier00615521003012
UDI-Public615521003012
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberA-71100-US
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2022
Initial Report FDA Received Date10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown